Alert archive / New York / Snow Squall Warnings in 2026
Snow Squall Warning 3, NWS Buffalo, NY
NWS Buffalo, NY issued this snow squall warning at Jan 11, 2026, 10:43 AM EST for Allegany County, Cattaraugus County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 11, 2026, 10:43 AM EST (15:43 UTC)
- Expired
- Jan 11, 2026, 11:30 AM EST
- In force
- 47 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
Counties Allegany County, NY, Cattaraugus County, NY
The radar
The Buffalo radar (KBUF), 100 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 878 m above ground
- 0-6 km bulk shear
- 95 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
521
WWUS51 KBUF 111543
SQWBUF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Buffalo NY
1043 AM EST Sun Jan 11 2026
NYC003-009-111630-
/O.NEW.KBUF.SQ.W.0003.260111T1543Z-260111T1630Z/
Cattaraugus NY-Allegany NY-
1043 AM EST Sun Jan 11 2026
The National Weather Service in Buffalo has issued a
* Snow Squall Warning for...
Southeastern Cattaraugus County in western New York...
Allegany County in western New York...
* Until 1130 AM EST.
* At 1042 AM EST, a dangerous snow squall was located along a line
extending from near Belfast to near St. Bonaventure, moving east at
50 mph.
HAZARD...Intense bursts of heavy snow. Gusty winds leading to
blowing snow and rapidly falling visibility. Wind gusts
up to 35 mph.
SOURCE...Radar and webcams.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
This includes Interstate 86 between exits 24 and 33.
Locations impacted include...
Olean, Wellsville, Alfred, Allegany, Belfast, Cuba, St. Bonaventure,
Whitesville, Weston Mills, and Hinsdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
&&
LAT...LON 4200 7865 4235 7832 4233 7773 4200 7775
TIME...MOT...LOC 1542Z 270DEG 42KT 4232 7819 4201 7854
SNOW SQUALL...OBSERVED
$$
PP1 follow-up statement
756 WWUS51 KBUF 111631 SQWBUF Snow Squall Warning National Weather Service Buffalo NY 1131 AM EST Sun Jan 11 2026 NYC003-009-111640- /O.EXP.KBUF.SQ.W.0003.000000T0000Z-260111T1630Z/ Cattaraugus NY-Allegany NY- 1131 AM EST Sun Jan 11 2026 ...THE SNOW SQUALL WARNING FOR SOUTHEASTERN CATTARAUGUS AND ALLEGANY COUNTIES HAS EXPIRED... The snow squall that prompted the warning is exiting eastern Allegany County. Therefore, the snow squall warning has been allowed to expire. && LAT...LON 4200 7865 4235 7832 4233 7773 4200 7775 TIME...MOT...LOC 1630Z 251DEG 22KT 4231 7770 4203 7803 $$ PP
What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this snow squall warning went out at Jan 11, 6:19 AM EST, 4 hours 24 minutes earlier. Its key messages:
- 1) Gusty winds will continue through today and into this evening. 2) There will be an initial period of lake enhanced/lake effect snow (primarily east of both lakes) today into the first half of tonight. Winds gusting to 35 to 45 mph will also produce areas of blowing and drifting snow. 3) A clipper low will enhance lake effect snow Monday and Monday night, mainly east of Lake Ontario with additional modest accumulations. 4) Storm system to pass across the Great Lakes Tuesday night through Thursday resulting in another round of gusty winds and mixed precipitation.
Area forecast discussion, Jan 11, 6:19 AM EST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
619 AM EST Sun Jan 11 2026
.WHAT HAS CHANGED...
There have been no significant changes to the forecast as of this
writing.
&&
.KEY MESSAGES...
1) Gusty winds will continue through today and into this evening.
2) There will be an initial period of lake enhanced/lake effect
snow (primarily east of both lakes) today into the first half
of tonight. Winds gusting to 35 to 45 mph will also produce
areas of blowing and drifting snow.
3) A clipper low will enhance lake effect snow Monday and Monday
night, mainly east of Lake Ontario with additional modest
accumulations.
4) Storm system to pass across the Great Lakes Tuesday night through
Thursday resulting in another round of gusty winds and mixed
precipitation.
&&
.DISCUSSION...
KEY MESSAGE 1...Gusty winds will continue through today and into
this evening.
Through the course of today the primary surface low will deepen
slightly as it makes its way across Southern Quebec. In the process
it will swing a reinforcing secondary cold front across the region
this afternoon...before transferring its energy to the developing
coastal system off the Maine coast late today and this evening.
Following the initial (and main) surge of stronger surface wind
gusts overnight (which produced a nice swath of 40-45 knot gusts
from the Chautauqua county shoreline northeastward across the
Niagara Frontier and Rochester area)...we're currently in a little
bit of a lull wind-wise as winds aloft have temporarily relaxed.
This being said...another uptick in the winds is still expected ENE
of Lake Erie this morning as the pressure gradient tightens again
and lapse rates increase out ahead of the approaching secondary cold
front. This should lead to another round of at least near-advisory
if not marginal advisory-type gusts within the current Wind Advisory
area...and as such felt it best to leave this up until its 1 PM
expiration time.
As we get into early portions of this afternoon...model guidance is
in good agreement on the axis of the strongest winds aloft pushing
southward across the southern Tier/interior of the Finger Lakes with
the secondary cold frontal passage...with 850 mb winds also climbing
into the 40-50 knot range in this latter area and then lingering
into early this evening. With ongoing cold air advection and the
resultant favorable low-level lapse rates...this should result in
fairly widespread gusts of 40-45 mph across the southern Tier/
interior Finger Lakes this afternoon and early this evening...with
some model profiles still suggesting the potential for at least a
few 50 mph gusts across the higher terrain. Confidence in the latter
occurring for a long enough period is not quite yet high enough to
warrant an additional Wind Advisory...but could see a need for one
to be issued on the day shift should confidence in such gusts
increase. Were this to become necessary...we would probably just
wind up needing a new Wind Advisory for Livingston/Ontario and
Allegany counties...and would be able to just wrap the wind gusts
into the existing Winter Weather Advisory further west.
KEY MESSAGE 2...There will be an initial period of lake enhanced/
lake effect snow (primarily east of both lakes) today into the first
half of tonight. Winds gusting to 35 to 45 mph will also produce
areas of blowing and drifting snow.
Synoptic moisture wrapping in behind the primary surface low...
coupled with ongoing cold air advection...rising inversion heights
and low level convergence will generate a round of lake enhanced/
lake effect snow today and tonight. Initially bands of lake-enhanced
snow will develop ENE of the lakes this morning into midday...then
will become better organized as deeper wraparound synoptic moisture
and colder temperatures aloft arrive this afternoon and allow for
more of a true lake response...right as winds begin to veer more
westerly with the approaching secondary cold front. This will result
in the most organized snows from this event primarily affecting
areas east of the lakes...with continued veering of the low level
flow in the wake of the secondary front eventually sending these to
areas east-southeast of the lakes late this afternoon and this
evening. Building low-level ridging and associated drying/
subsidence/warming aloft will then result in the lake snows
weakening and devolving into some remnant snow showers from west to
east through the first half of tonight...before gradual backing of
the low-level flow starts sending the latter back northward again by
later on tonight.
Accums from this first round of lake effect snow still look to be on
the order of 3-6" across the higher terrain east of both lakes...
with winds of 35-45 mph also complicating things by producing areas
of blowing snow. With this in mind...Winter Weather Advisories
remain in effect east of Lake Erie through the first half of
tonight...and through Monday night east of Lake Ontario when taking
into consideration the additional snowfall expected there Monday and
Monday night...more info on which follows immediately below.
KEY MESSAGE 3...A clipper low will enhance lake effect snow Monday
and Monday night, mainly east of Lake Ontario with additional modest
accumulations.
A shortwave trough will ripple across the Great Lakes, reaching the
eastern Great Lakes Monday. Warm air advection will be found ahead
of this shortwave, making poorer conditions for lake effect snow,
though this feature will bring back ample moisture supporting snow
growth. Temperatures at 850 hPa of -9 to -10C over Lake Ontario will
be just cold enough to allow for a band of lake enhanced snow, which
combined with upslope terrain east of Lake Ontario, will bring
additional snow accumulation on the Tug Hill and western Adirondack
foot hills. Lower terrain will remain with much less snow
accumulation.
East of Lake Erie temperatures at 850 hPa will be too warm for a
lake response with the -6 to -7C air at 850 hPa just cold enough
that a few lake enhanced snow showers, combined with general lift
ahead of the shortwave snow that a half to one inch of snow will
accumulate in spots.
One thing to watch for off both Lakes is within the warmer
environment the snow DGZ will be elevated, possibly above the layer
of low level moisture...which may allow for the weakening bands of
snow to taper off with a little freezing drizzle Monday evening and
overnight.
KEY MESSAGE 4...Storm system to pass across the Great Lakes Tuesday
night through Thursday resulting in another round of gusty winds and
mixed precipitation.
Ahead of a slightly deepening surface low, forecast models still
have a 45 to 55 knot LLJ Tuesday night over our region, with the jet
supporting warming in the lower atmosphere. While the 12Z GFS and
Euro ensembles have trended to a lower spread between the 25th and
75th quartile for surface pressure, they still exhibit a near 9 mb
difference as the low tracks from the northern Great Lakes and
across southern Canada...with a deeper surface low likely to produce
stronger wind gusts for our region Tuesday night into Wednesday.
As of now, NBM probabilities have a 40 to 50 percent chance for
southwest wind gusts to 30 mph along the Lake Erie shoreline and
across the metro Buffalo/Niagara Falls area Tuesday evening.
Driving this surface low will be a Pacific shortwave within the
northern branch of the jet. Overall, rainfall will be light to
modest, with lake enhanced and upslope terrain effects possibly
yielding up to a third of an inch of liquid before a change over
back to snow later Wednesday. Thus hydro concerns will remain low.
Light rain and higher terrain snow Tuesday night into Wednesday will
become all snow Wednesday evening following the passage of a strong
cold front. Models continue to have disagreement with the depth and
placement of a closed low within an upper level trough to our west
Thursday and into Friday. Greater certainty in the return to cold
air with good agreement that 850 hPa temperatures will drop 10 or so
degrees behind the cold front into Thursday, which could lead to
some lake snows on a northerly flow. Dry, arctic air will not
support any significant snow accumulation for the lake snows.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
In the wake of low pressure making its way across southern Ontario
and Quebec...gusty winds will continue today into this evening with
gusts in the 30-35 knot range in most places. This being said...a
few additional gusts to near 40 knots will still be possible in the
KDKK-KBUF/KIAG-KROC corridor through about 18z...and then across the
Southern Tier/interior Finger Lakes between 18z and 03z.
In terms of snow...a secondary cold front trailing from the low will
push across the region between late this morning and this
afternoon...and in the process will produce some general snow
showers and areas of IFR/MVFR visibility. Additionally...
progressively colder air and deeper wraparound moisture pushing
across the region will also allow for areas of lake effect/lake
enhanced snow and attendant LIFR/IFR to develop east of the
lakes through midday...with an initial shot of these likely
affecting the KBUF terminal in the 12z-14z time frame.
The lake snows will then shift to areas ESE of the lakes later today
and early this evening as winds veer a little more west-
northwesterly behind the secondary cold front. The lake snows will
then weaken and devolve into some remnant snow showers from west to
east tonight as high pressure and drier air/subsidence push across
the area...with the latter then starting to lift back northward
again later tonight as winds begin to back again.
Outlook...
Monday...Lingering lake enhanced snow showers east of the lakes with
localized IFR east of Lake Erie, and IFR/LIFR east of Lake Ontario.
Otherwise...VFR.
Tuesday...Mainly VFR, with some few rain and higher elevation wet
snow showers (with attendant MVFR/IFR) possible Tuesday night.
Wednesday...MVFR with a mix of rain and snow showers...with IFR
possible in any snow showers.
Thursday...VFR/MVFR with localized lake effect snow showers possible
east-southeast of the lakes.
&&
.MARINE...
Widespread southwesterly to westerly gales will continue across
Lakes Erie and Ontario today. Looking further out through the first
half of the week, elevated southwesterly to westerly flow looks to
continue, with at least advisory-level conditions persisting across
the Lower Lakes the majority of the time.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Advisory until 1 PM EST this afternoon for NYZ001>003-
010>012-019-085.
Winter Weather Advisory from 1 PM this afternoon to 7 AM EST
Tuesday for NYZ006>008.
Winter Weather Advisory until 1 AM EST Monday for NYZ012-019-
020-085.
MARINE...Small Craft Advisory until 1 AM EST Monday for LEZ020.
Gale Warning until 7 PM EST this evening for LEZ040-041.
Small Craft Advisory until 1 AM EST Monday for LOZ030.
Gale Warning until 7 PM EST this evening for LOZ042>045-
062>065.
&&
DISCUSSION...JJR/Thomas
AVIATION...JJR
MARINE...JJRHazardous weather outlook, Jan 11, 1:16 AM EST, 9 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 116 AM EST Sun Jan 11 2026 NYZ001>003-010-011-120630- Niagara-Orleans-Monroe-Northern Erie-Genesee- 116 AM EST Sun Jan 11 2026 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019-085-120630- Wyoming-Chautauqua-Southern Erie- 116 AM EST Sun Jan 11 2026 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 1 AM EST MONDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ020-120630- Cattaraugus- 116 AM EST Sun Jan 11 2026 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 1 AM EST MONDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004-005-013-014-021-120630- Wayne-Northern Cayuga-Livingston-Ontario-Allegany- 116 AM EST Sun Jan 11 2026 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. In the wake of a pair of cold fronts...wind gusts will likely reach the 40 to 45 mph range today into this evening...with a few localized gusts to 50 mph not out of the question across the higher terrain of the interior Finger Lakes and southern Tier. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-120630- Oswego-Jefferson-Lewis- 116 AM EST Sun Jan 11 2026 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM EST TUESDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-LOZ042>045-062>065-120630- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 116 AM EST Sun Jan 11 2026 ...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-120630- Upper Niagara River and Buffalo Harbor-Lower Niagara River- 116 AM EST Sun Jan 11 2026 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-120630- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 116 AM EST Sun Jan 11 2026 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JJR
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 8:57 AM EST | Snow Squall Warning | BUF | Genesee, Monroe, Orleans, Wayne | 63 min |
| Jan 11, 10:13 AM EST | Snow Squall Warning | BUF | Allegany, Cattaraugus, Livingston, Monroe, Ontario, Wyoming | 62 min |
Nearby
Snow Squall Warnings in New York, 2026Every snow squall warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.